International symposium 5 novembre 2020

International Symposium on Solitary Confinement (Virtual) Thu, Nov 5, 2020, 8:00 AM – Fri, Nov 6, 2020, 1:00 PM PST

International symposium 5 novembre 2020 EVENT click here 

This free event will explore psychological, legal and biological issues related to solitary confinement in the USA and world.

This symposium, sponsored by the Provost’s Office at Thomas Jefferson University and free to the public, will bring together international experts on the use and impact of solitary confinement. Topics to be discussed include the social, psychological, neurobiological and legal impact of solitary confinement, including first person lessons from formally incarcerated individuals and members of the criminal justice system.

On any given day in the United States, approximately 80,000 people are housed in solitary confinement. Solitary confinement is defined as segregation from the general prison population for at least 22-23 hours a day for a period longer than 30 days. The conditions are sparse. The cell is roughly the area of a king size bed. And although people in these conditions do not experience total sensory deprivation – they can hear, smell, and taste – they have no meaningful human contact. Moreover, the light in their cell may be continually on and they may experience constant noise from their surroundings. Such individuals often suffer from well-documented depression, stress, cognitive deficits, memory loss, and impaired concentration and many in the criminal justice field call this form of incarceration “torture” . For this reason, former President Barack Obama in 2015 directed the Justice Department to review the use of solitary confinement across US Prisons. And former Justice Anthony Kennedy raised the issue of whether the practice of solitary confinement constitutes cruel and unusual punishment under the Eighth Amendment of the U.S. Constitution

Human beings are social animals, and as such, our physical and mental health depends on interactions with others. Lack of social contact increases both physical and mental illness; often with long-term implications for the individual, their family and the community in general. This symposium will bring together speakers including formally incarcerated individuals, sociologists, corrections officials, psychologists and neuroscientists to discuss the long-term impact of this form of incarceration.

Speakers include Rick Raemisch, Craig Haney, Jules Lobel, and Terry Kupers (who will be speaking at the Symposium on Thursday, Nov. 5 at 11:40 AM Pacific Time).

See event info & registration at <https://www.eventbrite.com/e/international-symposium-on-solitary-confinement-virtual-tickets-117676251837>
Event is free, but you must register to be sent a link. You will receive a schedule and can select presentations of your choosing.

 

Speaker Schedule

Thursday Nov 5, 2020

11:00-11:15 am: Welcome, Richard Smeyne and Michael Zigmond

11:15am-11:20am: Introductory Comments, Dr. Mark Tykocinski, Provost, Thomas Jefferson University.

 

Theme 1: History of Solitary Confinement and First-Person Accounts

All Talks 20 minute + 5 minutes questions (live)

11:25am-11:50am Sean Kelley, Eastern State Penitentiary: Interpreting Pennsylvania’s “Separate” System of Confinement

11:55am-12:20pm: Keramet Reiter (UC Irvine): Potentials and challenges of reform efforts in solitary

12:25pm-12:50pm: Earl Smith (Wake Forest): Way Down in The Hole: Race in Solitary Confinement.

12:55pm-1:20p: Dolores Canales/Jack Morris (Bail Project and St. John’s Well Child & Family Center): Solitary Confinement: parole debrief or die

1:20pm- 1:40 pm Panel Discussion (LIVE)

1:40pm-1:45 pm: 10 minute break

 

Theme 2: Psychological Effects of Isolation

All Talks 20 minute + 5 minutes questions (live)

1:40pm-2:05pm- Craig Haney (UCSC): “The Science of Solitary: Expanding the Harmfulness Narrative.

2:10pm-2:35pm- Stuart Grassian (Harvard): Neuropsychiatric Effects of Solitary Confinement and Conditions of Restricted Stimulation

2:40pm-3:05pm Terry Kupers (The Wright Institute): The Decimation of Life Skills and the SHU Post-Release Syndrome.

3:10pm-3:35pm Robert King: How long-term solitary confinement impacted me.

3:35pm-3:55pm- Panel Discussion (LIVE)

3:55 pm-4:00pm Closing comments day 1 (Zigmond/Smeyne)

 

Friday Nov 6, 2020

11:00-11:10 am: Welcome day 2, Richard Smeyne and Michael Zigmond

 

Theme 3: Neurobiological effects of Isolation

All Talks 20 minute + 5 minutes questions (live)

11:10 am-11:35am. Michael Zigmond, (PITT): The development and current status of regulations on the care and use of laboratory animals”

11:40am- 12:05 pm Richard Smeyne/Vibol Heng (Thomas Jefferson): Neurobiological consequences of isolation
Theme 4: Solitary Confinement and Law

All Talks 20 minute + 5 minutes questions (live)

12:10-12:35pm Judith Resnik (Yale University Law): Punishment in Prison: Constituting the “Normal” and the “Atypical” in Solitary and Other Forms of Confinement.

12:40 pm-1:05pm: Jules Lobel (University of Pittsburgh Law): Solitary Confinement, the Eighth Amendment and Penological Justification

1:05pm-1:25 pm Panel discussion (LIVE):

1:25pm-1:30 pm 5 minute break

 

Theme 5: Alternatives to Solitary Confinement, World View

All Talks 20 minute + 5 minutes questions (live)

1:35p-2:00pm- Sara Sullivan (VERA): Reform is Possible: Getting to Zero”

2:05pm-2:35 pm- Rick Raemisch (Colorado Dept of Corrections, ret): The Colorado Solution: Stopping the over use of solitary confinement.

2:40p-3:05 pm Jeorg Jesse (Germany): How to cope with the Problematic Few? Solitary Confinement in Germany

3:10pm-3:35 pm Dr. Larry Motiuk: Eliminating the Use of Administrative and Disciplinary Segregation: Policy and Practice in Canadian Federal Corrections

3:35 pm-3:55 pm- Panel Discussion (LIVE)

3:55pm-4:00pm Closing



About

Prison activist and editor. Luk Vervaet is the author of « Le making-of d'Anders B. Breivik » (Egalité=Editions, 2012), « Nizar Trabelsi : Guantanamo chez nous ? (Editions Antidote, 2014), " De grote stap achterwaarts, teksten over straf en gevangenis" (Antidote & PTTL, 2016). He is co-author of « Kim et Ken, mes enfants disparus » (Editions Luc Pire, 2006), « Condamnés à la prison? Ecrits sur un monde caché » (Revue Contradictions, 2008) et « L'affaire Luk Vervaet : écrits sur un interdit professionnel » (Revue Contradictions, 2011).


'International Symposium on Solitary Confinement (Virtual) Thu, Nov 5, 2020, 8:00 AM – Fri, Nov 6, 2020, 1:00 PM PST' have no comments

Be the first to comment this post!

Would you like to share your thoughts?

Your email address will not be published.

Images are for demo purposes only and are properties of their respective owners. Old Paper by ThunderThemes.net Admin by Numic